Ohio, 2007

Hail in Ohio, August 12, 2007

August 12, 2007 · NWS CLE · 1 event in 1 county or zone

A severe thunderstorm developed over northeast Ohio during the evening hours of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A severe thunderstorm developed over northeast Ohio during the evening hours of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 12, 2:29 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 12, 2:29 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
329 PM EDT SUN AUG 12 2007

.SYNOPSIS...
HIGH PRESSURE OVER EASTERN OHIO AND PENNSYLVANIA WILL MOVE EAST
TODAY. THIS WILL ALLOW A COLD FRONT CURRENTLY OVER THE NORTHERN
MISSISSIPPI VALLEY TO MOVE THROUGH NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA THIS EVENING. CANADIAN HIGH PRESSURE WILL BUILD INTO
THE AREA MONDAY INTO TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
DEBRIS CLOUDS AND A FEW SHOWERS EXITING ACROSS NE OH/NW PA. SOME
ACCAS OVERHEAD ATTM. CDFNT STILL BACK ACROSS CENTRAL LWR MI.
INSTABILITY INCREASING ACROSS NW OHIO WHERE A SHOWER OR TWO HAVE
POPPED UP AND ALSO IMMEDIATELY AHEAD OF THE CDFNT OVR MI AND SW
ONTARIO. BEST INSTABILITY WELL TO THE WEST...ACROSS THE MIDWEST.

WILL END UP WITH VERY LITTLE LOW LEVEL CONVERGENCE AHEAD OF THE
FRONT AS WIND VEERS TO THE WNW THIS AFTRN FOLLOWING WEAKENING COMPLEX.
DEWPOINTS WILL POOL RIGHT AHEAD OF THE FRONT BUT IN GENERAL THE
DAYTIME MIXING WILL COUNTERACT TO SOME EXTENT THE INCREASING SURFACE
DEWPOINTS. EVEN WITH THE LACK OF CAPE/INSTABILITY AND CONVERGENCE
STILL BELIEVE THERE WILL END OF WITH A FEW SHOWERS/STORMS...
SCATTERED OR WIDELY SCATTERED... ESPECIALLY RIGHT WITH THE FRONT.

WHILE THE MAXIMUM INSTABILITY WILL OCCUR DURING THE LATE AFTRN THE
ACTUAL PUSH OF COOLER AIR AND TRUE COLD FRONT MAY TAKE UNTIL
OVERNIGHT (03-06Z). LOTS OF LOW LEVEL DIVERGENCE OVER LAKE ERIE THIS
AFTRN AND IT WILL TAKE UNTIL EVENING FOR THE LAKE BREEZE TO DIMINISH
AND BEGIN TO REVERSE WHICH WOULD BECOME MORE FAVORABLE FOR ANY
STORMS OVER THE LAKE TO COME ONSHORE INTACT. IF THE ACTUAL FRONT IS
SLOW TO COME ACROSS THE LAKE WE COULD SEE A SHOWER/STORM TONIGHT. I
CANNOT RULE OUT A SHOWER/TSTORM ANYTIME UNTIL THE EARLY MORN HOURS
AND WILL USE A LOW POP CHANCE FCST. WITH SOUNDING PROGGED TO DRY
OUT...ANY DECENT SHOWERS/STORMS WILL HAVE TO WATCHED FOR MICROBURST
AS THE SFC DELTA THETA-E INCREASES TO 30C. SOME HIGH CLOUDS FROM
NORTHERN PLAINS WILL BRUSH THE AREA LATER TNGT/EARLY MON MORN.

HIGH PRESSURE WILL BUILD SOUTH FOR MONDAY WITH LOWER DEWPOINTS...
DROPPING THROUGH THE 50S. TRAJECTORIES SHOW SFC TEMPS USPTREAM IN
THE MID/UPPER 70S. WITH LOW LEVEL MOISTURE DRYING OUT SO MUCH WILL
NOT EVEN BE MUCH CUMULUS MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
ANOTHER WEAK FRONT PROGGED TO DROP SOUTHEAST BY TUE NGT. MODELS
SEEM TO ALMOST DISSIPATE THE FRONT BUT I WONDER WITH THE TROUGH
ALOFT AND PUSH OF HIGH PRESSURE FROM THE UPPER MS VALLEY IF THE
FRONT WILL BE A BIT MORE IMPRESSIVE. GFS MODEL TROUBLED BY
THUNDERSTORMS THAT DEVELOP OVER THE W GRTLKS AND SEEMS TO LINGER
PCPN WAY TOO LONG...I DOUBT WE WOULD SEE ANYTHING MORE THAN SOME
DEBRIS CLOUDS ON TUESDAY UNTIL THE FRONT APPROACHES LATE IN THE
DAY OR TUE NGT. NAM/WRF SHOWS SOMEWHAT HIGHER INSTABILITY TUE
AFTERNOON/EVENING SINCE IT IS LESS CLUTTERED BY DEBRIS AND STABLE
OUTFLOW. IN ANY CASE...MOISTURE WILL BE LACKING AND IT PROBABLY
WILL NOT BE TOO UNSTABLE BUT WILL INCLUDE LOW POP CHANCE/SLGT
CHANCE TUE AND MAINLY TUE NGT AHEAD OF THE FRONT. ALL MODELS SHOW
HIGH PRESSURE BUILDING SOUTHEAST ACROSS THE GREAT LAKES WEDNESDAY
AND HAVE REMOVED POPS. CUT BACK A BIT ON TEMPS AS IT JUST DOESNT
LOOK LIKE THERE WILL BE ENOUGH OF A SOUTHWEST FLOW TO BRING MUCH
OF THE HEAT BACK.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODELS ARE MORE IN AGREEMENT FOR LATER FCST PERIODS AND LOOK
RELATIVELY CLOSE TO CURRENT CLE FCST. COLD FRONT STILL PROGGED TO
DROP SOUTHEAST ACROSS THE EASTERN GREAT LAKES THURSDAY NIGHT. GFS
MORE AGRESSIVE WITH FRONT/PCPN. NOT SURE HOW MUCH CONVECTION WILL
DEVELOP AS AIRMASS PROGGED TO NOT BE OVERLY UNSTABLE AND LACKING
MOISTURE. WILL FCST LOW POP CHANCE SHOWERS/STORMS THURSDAY INTO
THURSDAY NIGHT. CANADIAN HIGH PRESSURE STILL ON TRACK TO MOVE ESE
ACROSS GREAT LAKES AND PROVIDE SOME COOLER AND LESS HUMID WEATHER
FRI AND SAT AND CURRENT FCST LOOKS IN THE BALLPARK. NCEP DISCUSSION
FAVORS A BUILDING RIDGE IN THE EAST BY NEXT WEEK BUT THE WARM-UP MAY
BE DELAYED A DAY OR TWO AS WARM ADVECTION CLOUDS AND TSTORM COMPLEXS
MAY WELL OCCUR OVER MIDWEST/GREAT LAKES...BUT EXACTLY WHERE? GFS
HAVING DIFFICULTY AS RETURN SOUTH FLOW DEVELOPS ON SUNDAY AND POSTS
QUITE A BIT OF RAIN AS WELL AS RAIN COOLED TEMPS OVERHEAD. GIVEN
THAT THERE MAY VERY WELL BE NO ACTIVITY AT ALL IN THE AREA IT
BECOMES DIFFICULT TO PIN DOWN THE ACTUAL TREND IN TEMPS SUNDAY.
SHOULD BE WARMING UP SUNDAY BUT NOT SURE HOW FAST...THERE MAY WELL
BE SOME CLOUDS. WILL NOT FCST A TSTORM COMPLEX SO FAR IN ADVANCE...
WILL KEEP FCST DRY FOR NOW AND INCREASE TEMPS A CATEGORY FROM
SATURDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
RADAR SHOWING SOME ACTIVITY ACROSS NW PA AND ISOLATED SHOWERS
ACROSS NW OH THIS AFTERNOON SO MENTIONED SOME VCSH AT BOTH FDY AND ERI.
ALSO MENTIONED IN TOL AS AREA OF CU DEVELOPING ACROSS SE MI
SWINGS SOUTH OVER THE NEXT SEVERAL HOURS. EXPECTING WINDS ACROSS
SITES TO BECOME MORE NORTHERLY THROUGH THE AFTERNOON AND EVENING
INITIALLY. HOWEVER...ETA GUIDANCE INDICATING A SECOND PUSH LATER
IN OVERNIGHT HOURS BETWEEN 04-07Z ACROSS THE AREA. OBS ACROSS
CENTRAL MI SHOWING WINDS TURNING BACK W AND SW AHEAD OF MAIN
FRONT. WITH THAT...EXPECTING BEST CHANCES FOR SHOWERS LATER
TONIGHT FROM CLE EAST WHERE BETTER INSTABILITY RIGHT AHEAD OF
FRONT WILL BE. CONFIDENCE LESS FROM MFD WEST FOR ANY SHOWERS. MAY
BE SOME ISOLATED THUNDER...BUT NOT CONFIDENT ENOUGH TO PUT IN AT
TERMINALS AT THIS TIME. BEHIND FRONT HIGH PRESSURE WILL QUICKLY
BUILD INTO THE AREA MONDAY WITH NORTHWEST TO NORTH FLOW
INCREASING. EXPECTING CLOUDS TO GRADUALLY DISSIPATE THROUGH THE
MORNING.

OUTLOOK...HIGH PRESSURE BUILDS IN FOR REMAINDER OF MONDAY AND THEN
ANOTHER COLD FRONT FOR TUESDAY NIGHT. HIGH PRESSURE IS EXPECTED TO
BUILD INTO THE AREA FOR WED BEHIND THE FRONT. THE HIGH PRESSURE
WILL QUICKLY TRACK EAST OF THE AREA AS ANOTHER COLD FRONT
APPROACHES FOR LATE THURSDAY INTO EARLY FRIDY MORNING.

&&

.MARINE...
COLD FRONT LOCATED OVER MI WILL CONTINUE MOVING SOUTH TOWARDS THE
LAKE THIS EVENING...AND IS EXPECTED TO PASS OVER IT LATER TONIGHT.
AT THAT POINT...WINDS OVER THE LAKE WILL TURN MORE NORTHWEST AND
THEN NORTH THROUGH MONDAY MORNING. AS HIGH PRESS BUILDS
IN...CONTINUING TO EXPECT WINDS TO INCREASE OVER THE LAKE LATE
TONIGHT INTO MONDAY MORNING WITH 15-25KT EXPECTED. HIGH PRESSURE
WILL BECOME CENTERED JUST NORTH OF LAKE ERIE BY MONDAY EVENING AND
GRADIENT WILL RELAX QUITE A BIT ALLOWING FOR WINDS AND WAVES TO
SUBSIDE QUICKLY LATE MONDAY. AT THIS POINT...WILL HOLD OFF ON SCA
HEADLINES BUT WILL MENTION IT IN TEXT PORTION OF TONIGHT PERIOD TO
STRESS LIKELINESS TOWARDS DAYBREAK MONDAY. HIGH PRESSURE QUICKLY
SLIDES OFF TO THE EAST ALLOWING WINDS TO STEADILY SHIFT THROUGH NE
AND BACK AROUND TO SOUTHERLY AHEAD OF NEXT APPROACHING COLD FRONT
LATE TUESDAY NIGHT INTO EARLY WEDNESDAY. AGAIN...EXPECTING WINDS TO
PICK UP FROM NW BEHIND FRONT ON WEDNESDAY MORNING AS ANOTHER HIGH
PRESSURE BUILDS IN. AT THIS POINT IT LOOKS LIKE PATTERN MAY REPEAT
ITSELF ONCE AGAIN AS ANOTHER COLD FRONT MOVES THROUGH THURSDAY
NIGHT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MITCHELL
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...ABE
MARINE...ABE
Hazardous weather outlook, Aug 12, 2:58 AM EST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
358 AM EDT SUN AUG 12 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-131100-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
358 AM EDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT OVER THE NORTHERN MISSISSIPPI VALLEY REGION WILL MOVE
TO THE LOWER GREAT LAKES BY THIS EVENING. WIDELY SCATTERED THUNDERSTORMS
ARE POSSIBLE IMMEDIATELY AHEAD OF THE FRONT LATE THIS AFTERNOON
INTO THIS EVENING BEFORE THE FRONT MOVES SOUTH OF THE REGION
TONIGHT. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE WITH
DAMAGING WINDS BEING THE PRIMARY THREAT. THE STORM PREDICTION
CENTER HAS PLACED THE ENTIRE REGION UNDER SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND THIS EVENING. ANY STORM THAT
DEVELOPS WILL MOVE SOUTH-SOUTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

MRD

The radar

The Cleveland radar (KCLE), 83 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stark

When
August 12, 5:47 PM EST
Where
Stark County, Louisville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.830, -81.250

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55567.